Winter Weather, Morris
- When
- February 20, 10:00 PM EST to February 21, 12:00 AM EST
- Where
- Morris forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Rain with pockets of freezing rain preceded a warm front that moved through Sussex County during the evening and overnight on the 20th. In addition to the freezing rain, sleet was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rain with pockets of freezing rain preceded a warm front that moved through Sussex County during the evening and overnight on the 20th. In addition to the freezing rain, sleet was reported. The sleet briefly covered the ground in Lincoln Park (Morris County) during the evening of the 20th. In Sussex County, precipitation fell mainly as rain in the valleys, but temperatures remained below freezing over the higher terrain. Ice accretions were generally less than five hundredths of an inch. Untreated roads and walkways were hazardous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 20, 4:15 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EST THU FEB 20 2003 SKIES SHOULD REMAIN CLEAR FOR THE MOST PART OVERNIGHT. SOME OF THE CLOUD MASS PRESENTLY OVER THE TENNESSEE RIVER VALLEY AND THE SOUTHERN APPALACHIANS MAY BEGIN TO NOSE UP OVER OUR SOUTHERN COUNTIES TOWARD DAYBREAK. ON FRIDAY WELL SEE AN INCREASE IN CLOUD COVER AS MOISTURE CONTINUES TO WORK ITS WAY UP FROM THE SOUTHWEST. IT LOOKS LIKE ANOTHER DAY WITH TEMPERATURES GETTING UP INTO THE 40S. THE MODELS ARE CONVERGING ON A RELATIVELY WARM SOLUTION FOR THE UPCOMING PRECIP EVENT. THE UPPER LOW CURRENTLY OVER THE SOUTHWEST UNITED STATES WILL REACH TEXAS AND BEGIN TO OPEN UP ON FRIDAY. THE RESULTING TROUGH WILL LIFT UP AND PASS OVER OUR REGION ON SUNDAY MORNING. THE ASSOCIATED SURFACE LOW SHOULD PASS OVER WESTERN PENNSYLVANIA AND WESTERN AND NORTHERN NEW YORK ON SATURDAY NIGHT. WELL CONTINUE TO MENTION A LITTLE SLEET AND FREEZING RAIN AT THE ONSET IN THE COUNTIES ALONG AND TO THE NORTH OF INTERSTATE 78. OTHERWISE, WERE LOOKING AT MAINLY RAIN IN ALL OF OUR COUNTIES, POSSIBLY ENDING AS SNOW SHOWERS IN THE NORTH ON SUNDAY MORNING. WEVE ALREADY ISSUED A FLOOD POTENTIAL OUTLOOK. WERE LOOKING FOR RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES IN THE NORTHERN PART OF OUR FORECAST AREA FOR SATURDAY AND SATURDAY NIGHT. AROUND PHL PERHAPS WELL SEE AN EVENT TOTAL OF 0.75 TO 1.00 INCH. WE MAY SEE ONLY A HALF INCH IN OUR FAR SOUTHEASTERN LOCATIONS. WITH TEMPS AND DEW POINTS MAINLY IN THE 40S DURING THE EVENT, WE SHOULD BE ABLE TO HANDLE THE EXPECTED RAINFALL AMOUNTS WITH THE GREATEST POTENTIAL PROBLEM BEING FLOODING IN AREAS OF POOR DRAINAGE AND ALONG SOME SMALL STREAMS. .PHI...NONE. IOVINO
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-201130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 421 AM EST THU FEB 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A SIGNIFICANT RAIN EVENT IS EXPECTED FRIDAY NIGHT INTO SATURDAY NIGHT. THE SNOW COVER SHOULD BE ABLE TO HOLD A FAIR AMOUNT OF WATER...BUT THE POTENTIAL FOR FLOODING WILL INCREASE AS TEMPERATURES RISE AND RAINFALL AMOUNTS INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY SATURDAY IF THE FLOOD POTENTIAL INCREASES. RPW
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328711, 5328712, 5328713.